Alert archive / Missouri / River Flood Warnings in 2013

River Flood Warning 66, NWS Springfield, MO

July 29, 2013Vernon County, Missouri

NWS Springfield, MO issued this river flood warning at Jul 29, 2013, 11:26 PM CDT for Vernon County, Missouri. It took effect at Jul 31, 2013, 3:24 AM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Jul 29, 2013, 11:26 PM CDT (04:26 UTC)
In effect from
Jul 31, 2013, 3:24 AM CDT
Expired
Aug 3, 2013, 3:20 PM CDT
In force
3 days
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Moderate

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Osage River at Horton (HTNM7).

Action stage
39 ft
Minor stage
41 ft
Moderate stage
45 ft
Major stage
50 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06917060, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Jul 29, 10:27 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 29, 10:27 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1027 PM CDT MON JUL 29 2013

...SIGNIFICANT RISK OF FLASH FLOODING OVERNIGHT...

.MESOSCALE DISCUSSION...
ISSUED AT 1015 PM CDT MON JUL 29 2013

THE POTENTIAL FOR FLASH FLOODING APPEARS TO BE INCREASING TONIGHT
INTO TUESDAY MORNING AS A LARGE CONVECTIVE COMPLEX CONTINUES TO
EVOLVE AND SPREAD ACROSS SOUTHEASTERN KANSAS INT0 SOUTHWESTERN
MISSOURI.

A 35-45 KT LOW LEVEL JET WILL NOSE INTO THE AREA OVERNIGHT AND
IMPINGE A WARM FRONT THAT WILL REMAIN DRAPED ACROSS SOUTHERN
MISSOURI. LIFT WILL BE FURTHER BE ENHANCED AHEAD OF AN APPROACHING
MINOR SHORTWAVE AND PERSISTENT UPPER LEVEL DIVERGENCE UNDERNEATH
A BELT OF SEASONABLY STRONG WESTERLIES.

PRECIPITABLE WATER VALUES NEAR 2 INCHES AND 850 MB DEWPOINTS OF 15
TO 17 DEGREE CELSIUS WILL SUPPORT TORRENTIAL RAINFALL RATES.
RAINFALL AMOUNTS OF 2 TO 5 INCHES HAVE OCCURRED ACROSS PORTIONS
OF SOUTHEASTERN KANSAS AND EXPECT SIMILAR AMOUNTS FARTHER EAST
INTO PORTIONS OF SOUTHWESTERN MISSOURI.

THE INTENSE RAINFALL RATES AND TRAINING NATURE OF THE CONVECTION
WILL LEAD TO THE RISK OF SIGNIFICANT FLASH FLOODING.

EMERGENCY MANAGEMENT...MEDIA AND SPOTTERS ARE ENCOURAGED TO
CLOSELY MONITOR THE LATEST WEATHER INFORMATION AND THE POTENTIAL
OF FLASH FLOODING OVERNIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 330 PM CDT MON JUL 29 2013

A WARM FRONT IS CURRENTLY LIFTING NORTHWARD TOWARDS THE AREA LATE
THIS AFTERNOON AND WILL MOVE INTO THE AREA THIS EVENING INTO THE
OVERNIGHT HOURS. A FEW ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON
INTO THE EARLY EVENING HOURS BUT MOST OF THE ACTIVITY WILL REMAIN
WEST AND SOUTHWEST OF THE AREA THROUGH THE EARLY EVENING HOURS.
A FEW OF THE STORMS THAT CAN DEVELOP AHEAD OF THE FRONT COULD
BECOME STRONG...MAINLY WEST OF AN OSCEOLA TO CASSVILLE MISSOURI
LINE WITH HAIL TO THE SIZE OF NICKELS AND WINDS IN EXCESS OF 50
MPH THE MAIN RISK.

DURING THE LATE EVENING HOURS INTO THE OVERNIGHT HORUS. SHOWERS
AND THUNDERSTORMS WILL SPREAD AND EXPAND IN COVERAGE ACROSS THE
AREA THROUGH THE OVERNIGHT HOURS INTO TUESDAY AFTERNOON. A FEW
LINGERING SHOWERS WILL REMAIN POSSIBLE INTO WEDNESDAY MORNING
BUT THE HEAVIEST RAINFALL WILL OCCUR FROM LATE THIS EVENING INTO
TUESDAY AFTERNOON.

A VERY MOIST AIR MASS IS SPREADING INTO THE AREA AND PRECIPITABLE
WATER VALUES WILL EXCEED 2 INCHES AND 850MB DEW POINTS WILL WARM
TO ABOVE 15C DURING THIS TIME FRAME. ONCE THE MOIST AIR MASS
OVERSPREADS THE AREA...LAPSE RATES WILL NOT BE ALL THAT STEEP AND
THE STRONG TO SEVERE POTENTIAL WILL DECREASE AS THE POTENTIAL FOR
HEAVY RAINFALL INCREASES. THIS VERY MOIST AIR MASS WILL ALLOW FOR
VERY PROFICIENT RAINFALL PRODUCTION WITH THE SHOWER AND
THUNDERSTORM ACTIVITY SPREADING ACROSS THE AREA. A UPPER LEVEL
DISTURBANCE CURRENTLY SPREADING ACROSS OKLAHOMA ALONG WITH THE
DEVELOPMENT OF A STRONG LOW LEVEL JET WILL HELP THE SHOWER AND
THUNDERSTORM ACTIVITY TO CONTINUE TO DEVELOP AND SPREAD EAST. THE
RAINFALL WILL TAPPER OFF FROM WEST TO EAST TUESDAY AFTERNOON.
EXPECTING RAINFALL AMOUNTS OF 1 TO 3" WITH LOCALLY HEAVIER
AMOUNTS. THE HEAVIEST RAINFALL WILL OCCUR NORTH OF HIGHWAY 60.
FEEL THE MODELS...ESPECIALLY THE NAM WRF ARE TOO FAR NORTH WITH
THE HEAVY RAIN AXIS AND BELIEVE IT IS POSSIBLE THAT IT COULD
EXTEND SOUTH TO NEAR THE MISSOURI ARKANSAS LINE.

A WARMER AIR MASS IS SPREADING INTO THE REGION...BUT WITH CLOUDS
AND PRECIPITATION IN THE AREA ON TUESDAY...HIGHS WILL REMAIN IN
THE UPPER 70S TO THE MIDDLE 80S.

.LONG TERM...(WEDNESDAY  THROUGH MONDAY)
ISSUED AT 330 PM CDT MON JUL 29 2013

WARMER AND DRIER CONDITIONS WILL OCCUR WEDNESDAY AND THURSDAY AS
HIGHS TOP OUT IN THE MIDDLE TO UPPER 80S. THE AREA WILL REMAIN IN
NORTHWEST FLOW ALOFT AND ADDITIONAL UPPER LEVEL DISTURBANCES WILL
MOVE THROUGH THIS NORTHWEST FLOW AND BRING ADDITIONAL ROUNDS OF
SHOWERS AND THUNDERSTORMS TO THE AREA FRIDAY THROUGH THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 628 PM CDT MON JUL 29 2013

FOR THE KSGF/KJLN/KBBG TAFS...CLUSTERS OF THUNDERSTORMS HAVE
DEVELOPED OVER SE KS AND WEST CENTRAL MO WITH THE BULK OF THE OF
PRECIP STAYING NORTH OF KJLN IN THE SHORT TERM. WITH
TIME...ACTIVITY WILL SHIFT EAST AFFECTING THE TAF SITES OVERNIGHT
INTO EARLY TUE. WILL CONTINUE TO CARRY MVFR VISIBILITY WITH
THUNDERSTORMS THEN REFINE THE TAFS ONCE RADAR TRENDS DICTATE
WITH THE POSSIBILITY OF IFR CONDITIONS AT TIMES. AFTER 14Z-
15Z...IT LOOKS LIKE THE BULK OF HEAVIER RAIN SHIFTS EAST OF THE
AREA WITH WINDS VEERING TO THE SW AND THE OVERALL ATMOSPHERE
STARTING TO DRY A BIT.

&&

.HYDROLOGY...
ISSUED AT 330 PM CDT MON JUL 29 2013

THE INFLUX OF A VERY MOIST AIR MASS AND THE POTENTIAL OF MULTIPLE
ROUNDS OF SHOWERS AND THUNDERSTORMS WILL BRING THE RISK OF HEAVY
IF NOT EXCESSIVE RAINFALL TO AREAS ACROSS EXTREME SOUTHEASTERN KANSAS
AND WESTERN MISSOURI LATE THIS EVENING INTO TOMORROW. THIS RISK
MAY EXTEND INTO CENTRAL MISSOURI ON TUESDAY.

WHILE ANTECEDENT SOIL CONDITIONS ARE NOT SATURATED MOST AREAS ARE
SOMEWHAT MOIST FOR LATE JULY. CURRENT STREAM FLOWS ACROSS THE
MISSOURI OZARKS AND FAR SOUTHEASTERN KANSAS ARE NEAR TO SLIGHTLY
ABOVE NORMAL FOR THIS TIME OF YEAR.

PRECIPITATED WATER VALUES PROGGED TO RISE TO AROUND OR IN EXCESS
OF 2 INCHES AND 850 DEW POINTS OF 15 TO 18 DEGREES CELSIUS WILL
SUPPORT TORRENTIAL RAINFALL RATES WITHIN DEEP CONVECTION. THE
PATTERN WILL SUPPORT MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS
ALONG WITH TRAINING STORMS. STORM RAINFALL TOTALS FROM MONDAY
THROUGH WEDNESDAY WILL RANGE FROM ONE TO THREE INCHES WITH LOCALLY
HIGHER AMOUNTS.

IF EXCESSIVE RAINFALL DOES MATERIALIZE...FLASH FLOODING OF SMALL
STREAMS AND LOW WATER CROSSINGS COULD BECOME A CONCERN TONIGHT INTO
TUESDAY. SIGNIFICANT RIVER RISES INCLUDING ALONG AREA RECREATIONAL
WATERWAYS COULD ALSO OCCUR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH TUESDAY MORNING FOR MOZ055-066>068-077>079-
     088>090-093-094.

KS...FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ073-097-101.

&&

MESOSCALE...FOSTER
SHORT TERM...WISE
LONG TERM...WISE
AVIATION...DSA
HYDROLOGY...WISE
Hazardous weather outlook, Jul 29, 10:04 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1004 PM CDT MON JUL 29 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310315-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1004 PM CDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL
  OVERSPREAD MUCH OF THE OUTLOOK AREA OVERNIGHT.

  TORRENTIAL RAINFALL RATES AND TOTAL RAINFALL AMOUNTS OF 2 TO 3
  INCHES WITH LOCALLY HIGHER AMOUNTS IN EXCESS OF 4 INCHES MAY
  LEAD TO FLASH FLOODING. THE GREATEST RISK OF FLASH FLOODING WILL
  BE GENERALLY ALONG AND WEST OF HIGHWAY 65 WHERE A FLASH FLOOD
  WATCH IS IN EFFECT.

  THE OVERALL RISK OF SEVERE WEATHER WILL BE LIMITED...BUT THE
  STRONGER STORMS WILL PRODUCE FREQUENT LIGHTNING...AND POSSIBLY
  SMALL HAIL...AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WILL BE ONGOING THROUGH TUESDAY WITH LOCALLY
  HEAVY RAINFALL AND THE CONTINUED RISK OF FLOODING.

  THUNDERSTORM ACTIVITY MAY LINGER INTO WEDNESDAY WITH ADDITIONAL
  CHANCES FOR STORMS FRIDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER
  EMERGENCY MANAGEMENT AND SPOTTERS ARE ENCOURAGED TO RELAY
  OBSERVED FLOODING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Jul 29, 6:33 PM CDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT MON JUL 29 2013

KSZ073-300000-
BOURBON KS-
633 PM CDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOURBON COUNTY UNTIL 700
PM CDT...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEVON...OR 9 MILES NORTHWEST OF FORT
SCOTT...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE DEVON...FULTON...HAMMOND...HARDING AND
MAPLETON.

THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3804 9494 3804 9462 3796 9461 3788 9461
      3785 9489 3791 9498
TIME...MOT...LOC 2333Z 228DEG 13KT 3792 9484

GAGAN
Local storm report, Jul 29, 8:40 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TORNADO          5 N PORTERVILLE         37.79N 95.07W
07/29/2013                   BOURBON            KS   LAW ENFORCEMENT

            TORNADO REPORTED WEST SIDE OF BOURBON COUNTY LAKE STATE
            PARK NEAR 20TH ST AND INDIAN RD. ONE HOUSE REPORTED
            SHIFTED FOUR FEET OFF ITS FOUDATION. SOME SMALL BUILDINGS
            DAMAGED AND A FEW TREES ARE DOWN.

&&

JCOLUCCI
Local storm report, Jul 29, 9:01 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     FLASH FLOOD      5 W FULTON              38.02N 94.81W
07/29/2013                   BOURBON            KS   LAW ENFORCEMENT

            MAPLETON TURNOFF IS CLOSED DUE TO FLOODING. IN
            ADDITION...WATER IS COVERING HIGHWAY 7 IN THE NORTHERN
            PORTION OF BOUROBN COUNTY.

&&

JCOLUCCI
Local storm report, Jul 29, 10:31 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1031 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HEAVY RAIN       DEVON                   37.92N 94.82W
07/29/2013  M5.53 INCH       BOURBON            KS   LAW ENFORCEMENT

&&

JCOLUCCI
Local storm report, Jul 29, 10:34 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     FLASH FLOOD      6 W FULTON              38.01N 94.82W
07/29/2013                   BOURBON            KS   LAW ENFORCEMENT

            ROAD CLOSED DUE TO FLOODING AT INTERSECTION OF HIGHWAY 31
            AND HIGHWAY 7.

&&

JCOLUCCI
Local storm report, Jul 29, 10:38 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     FLASH FLOOD      3 W DEVON               37.92N 94.88W
07/29/2013                   BOURBON            KS   LAW ENFORCEMENT

            ROAD CLOSED DUE TO FLOODING AT INTERSECTION OF RANGE RD
            AND 125TH ST.

&&

JCOLUCCI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:52 PM CDTRiver Flood WarningSGFVernon4 days
Jul 29, 11:02 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper58 min
Jul 29, 11:25 PM CDTFlash Flood WarningSGFBarton, Vernon6 hr
Jul 30, 12:38 AM CDTFlash Flood WarningSGFJasper6 hr
Jul 30, 12:45 AM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper, Lawrence45 min
Jul 30, 1:29 AM CDTFlash Flood WarningSGFDade, Lawrence6 hr
Jul 30, 1:33 AM CDTSevere Thunderstorm WarningSGFLawrence27 min
Jul 30, 2:20 AM CDTFlash Flood WarningSGFChristian, Greene5 hr
Jul 30, 4:43 AM CDTFlash Flood WarningSGFChristian, Douglas, Webster3 hr
Jul 30, 4:53 AM CDTAreal Flood WarningSGFBarton, Vernon8 hr
Jul 30, 6:32 AM CDTAreal Flood AdvisorySGFBarry, Christian, Douglas, Howell, Oregon, Ozark and 4 more6 hr
Jul 30, 6:49 AM CDTAreal Flood WarningSGFJasper6 hr
Jul 30, 6:51 AM CDTAreal Flood WarningSGFChristian, Dade, Douglas, Greene, Lawrence, Webster6 hr
Jul 30, 7:49 AM CDTRiver Flood WarningSGFJasper3 days
Jul 30, 7:49 AM CDTRiver Flood WarningSGFJasper66 hr
Jul 30, 12:43 PM CDTAreal Flood AdvisorySGFBarton, Dade, Jasper, Lawrence22 hr
Jul 30, 3:23 PM CDTDense Fog AdvisorySGFBarton, Camden, Cedar, Christian, Dade, Dallas and 22 more17 hr
Jul 29, 9:15 PM CDTFlash Flood WarningSGFBourbon, Crawford10 hr
Jul 29, 11:26 PM CDTRiver Flood WarningSGFBourbon50 hr
Jul 29, 11:26 PM CDTRiver Flood WarningSGFBourbon66 hr
Jul 29, 11:41 PM CDTFlash Flood WarningSGFCherokee7 hr
Jul 30, 8:20 AM CDTRiver Flood WarningSGFCherokee56 hr

Nearby

River Flood Warnings in Missouri, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.